Study explains why myasthenia patients relapse after treatment

Study explains why myasthenia patients relapse after treatment
Credit: Yale University

A new Yale-led study helps explain why some myasthenia gravis (MG) patients relapse after initially responding to a drug called rituximab, commonly used to treat the incurable autoimmune disease marked by muscle weakness and fatigue.

In patients with MG, B cells—a subset of white cells that produce antibodies—are abnormal and attack the neuromuscular junction in creating weakness and fatigue.

"While therapy with rituximab eliminates B cells, they remain abnormal after regenerating and contribute to relapse," said Dr. Kevin C. O'Connor, associate professor of neurology and co-senior author of the report.

"Disease relapse following successful rituximab treatment could be predicted, allowing physicians to tailor therapy on an individual basis," said Dr. Richard Nowak, the co-senior author of the report and director of the Yale Myasthenia Gravis Clinic. The findings are reported Sept. 7 in the Journal of Clinical Investigation-Insight.


Explore further

New research finds pathogenic connection between autoimmune disorders and cancer

More information: Panos Stathopoulos et al. Autoantibody-producing plasmablasts after B cell depletion identified in muscle-specific kinase myasthenia gravis, JCI Insight (2017). DOI: 10.1172/jci.insight.94263
Provided by Yale University
Citation: Study explains why myasthenia patients relapse after treatment (2017, September 8) retrieved 14 November 2019 from https://medicalxpress.com/news/2017-09-myasthenia-patients-relapse-treatment.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
0 shares

Feedback to editors

User comments